Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 111, NWS Kansas City, MO

September 3, 2014Linn County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 3, 2014, 7:59 PM CDT for Linn County, Kansas; Bates County, Missouri. It took effect at Sep 4, 2014, 2:42 AM CDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Sep 3, 2014, 7:59 PM CDT (00:59 UTC)
In effect from
Sep 4, 2014, 2:42 AM CDT
Expired
Sep 5, 2014, 9:04 AM CDT
In force
30 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Marais Des Cygnes River near Trading Post (TPOK1). The gauge peaked at 18.80 ft at Sep 4, 2014, 4:00 AM CDT.

actionminormoderate10203009/0409/0509/06
Action stage
22 ft
Minor stage
27 ft
Moderate stage
29 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06916600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WGUS43 KEAX 040059
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
759 PM CDT WED SEP 3 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Marais Des Cygnes River near Trading Post affecting Linn and Bates 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC107-MOC013-050059-
/O.NEW.KEAX.FL.W.0111.140904T0742Z-140905T1404Z/
/TPOK1.1.ER.140904T0742Z.140904T1200Z.140904T1404Z.UU/
759 PM CDT WED SEP 3 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Marais Des Cygnes River near Trading Post.
* from late tonight to Friday morning.
* At  7:45 PM Wednesday the stage was 16.2 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Thursday morning and 
  continue to rise to near 28.0 feet by Thursday morning. The river 
  will fall below flood stage by late Thursday morning.
* At 27.0 feet...Flooding of low-lying farmland occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Trading Post    27   16.2   Wed 08 PM   28.0 Thursday morning
     
&&
  
LAT...LON 3826 9476 3826 9465 3824 9446 3817 9447 3821 9470

  

$$
1 follow-up statement
748 
WGUS83 KEAX 041201
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
701 AM CDT THU SEP 4 2014
   

...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Marais Des Cygnes River near Trading Post affecting Linn and Bates 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC107-MOC013-041231-
/O.CAN.KEAX.FL.W.0111.000000T0000Z-140905T1404Z/
/TPOK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
701 AM CDT THU SEP 4 2014

The Flood Warning is cancelled for
  The Marais Des Cygnes River near Trading Post.
* At  6:45 AM Thursday the stage was 18.8 feet.
* Flood stage is 27.0 feet.
* Forecast...The river crested below flood stage at 18.8 feet. The 
  river will continue to fall to 15.2 feet by Friday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Marais Des Cygnes River
  Trading Post    27   18.8   Thu 07 AM   18.3 this afternoon
     
&&
  
LAT...LON 3826 9476 3826 9465 3824 9446 3817 9447 3821 9470

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 3, 6:27 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 3, 6:27 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT Wed Sep 3 2014

.DISCUSSION...
Issued at 357 PM CDT WED SEP 3 2014

The remnants of this mornings convection dissipated and left our
forecast area by the mid-afternoon hours as the low level jet
--responsible for feeding the storms moisture-- slowly veered this
afternoon. This is in response to a shortwave trough crossing the
Northern Rockies which is inducing a strengthening lee-side low
across the Dakotas. This trough will cross the Northern Plains
States over the next few days, dragging a cold front slowly south
into eastern Kansas and Missouri Thursday night. This will set the
stage for our latest bout of summer heat and humidity Thursday
--Heat Index around 100 degrees--, along with our next chance at
rain, but with a lovely cool down for the weekend.

For Tonight and Thursday...expect dry conditions to prevail. Surface
winds wont be able to decouple tonight owing to the tight pressure
gradient across the Plains States. This should keep any concerns for
fog at bay outside of central Missouri where winds might be able to
go light and calm. Otherwise, with a warm front lifting through the
region today expect overnight lows to be a little warm --in the
70s--. This will provide a nice starting point for Thursday's highs
which will likely top out in the low to mid 90s. Dewpoints in the
low 70s will therefore induce heat index values around 100 degrees
for the afternoon hours of Thursday.

Thursday Night through Friday Night...the Northern Rockies shortwave
trough will cross the Dakotas into eastern Canada. Pressure rises
behind the trough will force the cold front south into the Central
Plains Thursday night into Friday before heading farther south.
Severe potential for this possible activity Thursday night through
Friday and possibly Friday night does not look good. Best dynamics
of the trough and jet structure will be off to our north and east,
closer to the main trough, but there is more than sufficient
convergence advertised along the front to warrant high end chance to
likely POPs for Thursday night, with chance POPS carried through the
day Friday until Friday nights reemerging nocturnal jet induces
likely POPs again from east central Kansas into central Missouri
Friday night. There for the severe potential does not look good at
this time, but with precipitable water values in excess of 1.5
inches --and a slow moving front-- heavy rain and flooding could be
an issue late this work week. Otherwise...expect cooler temperatures
behind the front. Central Missouri will likely still be a bit hot
and humid Friday afternoon --highs upper 80s-- but the northwest
corner of Missouri might escape the day with highs topping out
around 70 degrees, though this is highly dependent on the cold
fronts progress Thursday night.

The Weekend and into next work week...looks rather nice.
Temperatures will remain well below normal through the weekend as a
cool surface high dominates the Lower Missouri River Valley. This
will keep temperatures topping out in the 70s this weekend, with 80s
creeping back into our region by Monday or Tuesday. In the later
half of the forecast our next chance of rain looks to arrive Monday
night into Tuesday as another trough crosses the Nation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 627 PM CDT WED SEP 3 2014

the main concern for aviators will continue to be the strong and
gusty southerly winds at the terminals. These winds will remain
strong thru the overnight and morning hours btn 10-15kts with gusts
around 20kts. Winds will then pick up tomorrow morning to 15-20kts
with gusts around 25kts and veer to the SSW. Otrw...conds will remain
VFR with just a few-sct high cirrus thru the pd.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Cutter
AVIATION...73
Hazardous weather outlook, Sep 3, 6:28 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT WED SEP 3 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-042330-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
628 PM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HIGH TEMPERATURES WARMING INTO THE LOWER TO MIDDLE 90S ON THURSDAY
 WILL RESULT IN HEAT INDEX VALUES RANGING FROM 97 TO 102 DEGREES.

 SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. THE
 THREAT FOR SEVERE WEATHER IS LOW.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Sep 3, 2:55 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT WED SEP 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       8 NNW BLUE MOUND        38.19N 95.07W
09/03/2014  M1.89 INCH       LINN               KS   911 CALL CENTER

            RAINFALL THROUGH 7AM.

0720 AM     HEAVY RAIN       WSW OSAWATOMIE          38.50N 94.96W
09/03/2014  M2.30 INCH       MIAMI              KS   CO-OP OBSERVER

            RAINFALL TOTAL THROUGH 7AM.

0752 AM     HEAVY RAIN       3 SW VINLAND            38.81N 95.21W
09/03/2014  M2.03 INCH       DOUGLAS            KS   MESONET

0755 AM     FLASH FLOOD      GARDNER                 38.81N 94.93W
09/03/2014                   JOHNSON            KS   TRAINED SPOTTER

            THE INTERSECTION AT WAVERLY ROAD AND 175TH IS UNDERWATER.
            ALSO THE INTERSECTION OF MOONLIGHT AND SANTA FE HAS WATER
            6-12 INCHES DEEP.

0808 AM     HEAVY RAIN       2 NNE EDGERTON          38.78N 94.99W
09/03/2014  M2.80 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 4AM.

0809 AM     HEAVY RAIN       4 NE RANTOUL            38.60N 95.05W
09/03/2014  M3.23 INCH       MIAMI              KS   CO-OP OBSERVER

            RAINFALL TOTAL AS OF 8AM.

0810 AM     HEAVY RAIN       5 N EDGERTON            38.83N 95.01W
09/03/2014  M2.48 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

0810 AM     HEAVY RAIN       6 NNE EDGERTON          38.84N 94.98W
09/03/2014  M2.60 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

0813 AM     HEAVY RAIN       5 SSW CLEARVIEW CITY    38.88N 95.03W
09/03/2014  M3.19 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

0815 AM     FLASH FLOOD      1 E GARDNER             38.81N 94.91W
09/03/2014                   JOHNSON            KS   BROADCAST MEDIA

            AREA OF MOONLIGHT ROAD AND SANTA FE STREET HAVE ESTIMATED
            6 TO 12 INCHES OF WATER ON ROAD. RELAYED VIA SOCIAL
            MEDIA.

0815 AM     FLASH FLOOD      5 NE EDGERTON           38.81N 94.94W
09/03/2014                   JOHNSON            KS   BROADCAST MEDIA

            INTERSECTION OF 175TH AND WAVERLY UNDER WATER. RELAYED
            VIA SOCIAL MEDIA.

0828 AM     HEAVY RAIN       5 S DE SOTO             38.90N 94.98W
09/03/2014  M2.13 INCH       JOHNSON            KS   MESONET

            STORMWATCH RAINFALL TOTAL SINCE 5AM.

0919 AM     HEAVY RAIN       5 NNE PLEASANTON        38.24N 94.67W
09/03/2014  M3.73 INCH       LINN               KS   MESONET

            RAINFALL TOTAL SINCE 4AM. OVER 2 INCHES OF RAIN HAS
            FALLEN IN THE LAST HALF HOUR.

&&

PMURRAY

Nearby

River Flood Warnings in Kansas, 2014River Flood Warnings in Missouri, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.